Asaba — The National Agency for Food, Drug Administration and Control (NAFDAC) recently banned Analgin, Novalgin and other forms of dipyrone following an Adverse Drug Reaction (ADR) which some students developed from the drug. What is ADR? Why did the students die? Why is the principal of the school of the victims angry?
They were in pains. All they desired was succour. But by the time the medics were through with them, they were no longer counted among the living. And seven months after 14 students of Federal Government Girls' College, Ibusa, Delta State, reportedly developed strong Adverse Drug Reaction (ADR) after being allegedly injected with dipyrone (Novalgin/Analgin) at the school clinic, the National Agency for Food and Drug Administration and Control (NAFDAC) has banned the use of dipyrone drugs with effect from January next year.
The incident was a sad story for the students, parents and teachers of the school. It also sent shocking news to many other users of the drug. But when THISDAY visited the school during the week, the principal, Mrs. C. N. Okafor, furiously described as "untrue" reports that the 14 students had the injections at the school clinic.
She was visibly angry. "The figure given by NAFDAC is not correct," she said. But asked to give the exact figure, Okafor retorted: "Whatever you say, you have already told me what happened, but they were not 14". She said there was no need for any clarification on the issue, "since the whole world has been told on the pages of newspapersâ-oe publish whatever you feel".
She said she was so upset to read the incident on the pages of newspaper, without any journalist coming to her to hear her own side of the incident. "Nobody came to me apart from NAFDAC, and it is not good news that we keep on repeating in the papers. You people have written it. Do you want to write again on it?" Okafor queried.
Questioned further on the need to present the true situation of the incident, the FGGC principal snapped: "Whatever they want to do, let them do it". She said if journalists that wrote the stories at that time had wanted to know the true position of the incident, they should have approached her, "but nobody did."
That incident led to the death of one student after having toxic epidermal necrolysis, as the skin was peeling off in large patches on contact). NAFDAC report said that in November 24, 2004, 14 students were administrated dipyrone injection at the school clinic, two of them developed severe drug reaction, while one of them died after her skin peeled off in large patches on contact.
The second student, 14, suffered severe tissue damage from the upper left buttock to the back knee. In order to revive the skin, four surgical excisions of the dead skin, subcutaneous fat and gluteal muscle down to the plane of the nerve and femur were carried out at a private hospital, Menaks Hospital, in Onitsha, Anambra State.
According to NAFDAC, the safety profiles of all the drugs administered to the patients were reviewed, and from all indications, dipyrone injection is responsible for the two cases of ADR. "We did not base our ban on literature and on the experiences from many other countries but also from our experience in Nigeria which we confirmed beyond all reasonable doubts," NAFDAC said.
The Director of Clinical services at the Lagos State University Teaching Hospital, Dr. Adetokunbo Fabamwo, explained that the issue of Adverse Drug Reaction is not a new thing. "Overtime a certain drug when you use them, will have some reaction that are not expected from them," he said.
Dr. Fabamwo said a drug is a chemical that may have certain side effects, some of them are well known and recognised but sometimes people may develop a reaction to a drug which is not one of the expected side effects. "That is what is called Adverse Drug Reaction ADR," he added
But how is ADR new in Nigeria? Dr. Fabamwo said: "For a long time the rest of the world has been monitoring ADR but Nigeria only availed itself of the opportunity just last year when the Pharmacovigilance unit of NAFDAC was established in Abuja and at that ceremony Nigeria formally reported its first case of ADR. Dipyrone is the chemical name for Nolvagin. I am aware that in some developed countries, dipyrone has been struck off acceptable essential drugs list but it is just coming into Nigeria because Nigeria was a free trade zone until NAFDAC started clamping down on the drug import to the country.
"The issue of Analgin and Nolvagin, I was told, came about as a result of a certain ADR that was noted from the use of Analgin in some school students. I learnt that after they were injected they had extensive damage of the skin and two of them died."
Shedding more light on the development, Dr. Olawunmi Abiodun of Abbey Medical Centre Wilmer, Lagos, said: "NAFDAC's primary duty is to safeguard the health of the nation. They must have carried out certain tests and found out such drugs are injurious to health. I am a medical doctor not a pharmacist. NAFDAC officials are mostly pharmacists. They must have carried out lot of research before concluding that these drugs are injurious to health of patient."
But Dr. Abiodun is worried. "There is no doubt that the ban may affect medical practice but a ban on Dipyrone may not have any effect. There are so many alternatives in the market. Dipyrone is available because people consume them," he said. He believed that other alternatives would be made available, "but only those Doctors who are not vast in knowledge would have problems."
However, in his medical practice and experience with the use of analgin/novalgin, Dr. Fabamwo has never recorded any case of ADR. "The worst that I have recorded in my many years of the use of analgin is that my patients usually complain about how painful the injection is. And occasionally you have a patient that will have a swelling at the point of the injection."
Sharing the same experience with Dr. Fabamwo, Dr. Chineke of Audrey Clinic & Maternity said: "No case of its adverse reactions has been heard here (in our hospital). There may be cases of such in other bigger hospitals."
Dr. Chineke expressed doubts on whether the ban placed on the said drugs will be implemented. "We are still using the drugs. Let it be properly implemented because there are so much inconsistencies and irregularities in the government. They may establish something but implementing what would make its existence visible is something else."
What is the implication of this ban? Dr. Fabamwo explained: "It means we will definitely have to start looking for potent drugs because nolvagin and analgin are very frequently prescribed to bring down temperature. It is very effective. It is our tradition to use novalgin along side chloroquine to bring down temperature. Apart from that, it is also an analgesic and a pain killer. We have to quickly look for alternative to analgin. So, to me that will be the biggest challenge for the pharmaceutical world in Nigeria, but I think it is a challenge that can be surmounted."
To him, "people have different body chemistry and you never know who is going to react adversely to a particular drug. But if you know that a drug is capable of causing ADR then it is better not to use it because cannot pre-determine who is going to react and who is not going to react."
He cited an instance. "When penicillin was very popular in use, some people were allergic to it, but nobody knew. But when they were injected they just slumped and died. Some that were lucky and who didn't die got severe reactions. But should they know that they were allergic to it, they would never have used it."
The pharmacovigilance centre which is the ADR monitoring unit of NAFDAC was created in September last year as a platform for NAFDAC to work with other health professionals in documenting the ADR of drugs.
So far, apart from novalgin, analgin, NAFDAC has already banned the use of so many drugs since 2001. Such drugs are Phenyilpropanolamine (PPA) which causes brain haemorrhage, Nimesulide: Liver Cirrhosis, causes cancer of the liver, Phenylbutazone, kavakava products and chloramphenicol use in veterinary products.
The ban of dipyrone in Nigeria is not immediate. This, according to NAFDAC, is to give proper time to practitioners to get used to alternative analgesic. NAFDAC has also called on people to report any case of ADR. "From our experience with dipyrone , reporting of ADR reactions will go a long way to help in monitoring other drugs so as to make sure that they are safely used, restrict their use or ban them. We urge all medicine users to report ADRs to health care providers, who will in turn fill the ADR reporting forms and post them to NAFDAC. The postage for the forms is prepaid by the agency, " the DG of NAFDAC, Dr. Dora Akunyili, said, pointing out that reporting a single ADR can save many patients from suffering the same fate.
THISDAY learnt that dipyrone was first withdrawn in Sweden in 1974 and re-licensed in 1996 for short term use in acute pain of moderate to severe intensity and restricted to hospital use only. The re-licensing was based on a re-calculation of risk from the International Agranulocytosis on Aplastic Anaemia Study (IAAAS), published in 1986.